Nitrofurantoin has been widely used for the treatment and prevention of recurrent urinary tract infections since its introduction into clinical practice in 1953.1,2 Although it continues to be an effective antibiotic, nitrofurantoin is associated with several adverse effects, including pulmonary toxicity.
TYPES OF PULMONARY TOXICITY
Pulmonary complications occur in approximately 1 in 100,000 courses of nitrofurantoin therapy.1 Although these complications are rare, it is important to recognize them because they can be potentially serious and even fatal. Nitrofurantoin-induced pulmonary toxicity was first reported in 1962.3 From 1966 to 1976, 447 cases were reported in Sweden, and numerous cases have continued to be reported since then.4-13
Pulmonary reactions can manifest as pulmonary fibrosis, alveolar hemorrhage, cryptogenic organizing pneumonia (formerly bronchiolitis obliterans organizing pneumonia [BOOP]), collagen vascular disease, interstitial pneumonia, allergic reaction, and eosinophilic pneumonia.14,15 Thus, diagnosis of drug-induced lung disease can become an arduous task, especially in chronic cases. For that reason, clinical context and radiological features must be considered. Table 1 includes a list of differential diagnoses.
Nitrofurantoin pulmonary toxicity may present with 3 types of reactions: acute, subacute, and chronic. The most common manifestation is acute toxicity.5,14 Acute reactions may develop within 3 to 8 days of initiation of nitrofurantoin but may also appear a few hours to 4 weeks after the first dose. The only distinction between the subacute and chronic forms of nitrofurantoin pulmonary toxicity is that the former occurs after 1 month of drug therapy, whereas the latter occurs after 6 or more months.1,5,6,14Table 2 lists the common presentations of both acute and chronic forms of nitrofurantoin pulmonary toxicity.
MECHANISM OF PULMONARY TOXICITY
Nitrofurantoin is thought to exert its toxic effects through a hypersensitivity reaction (acute form), or it can be directly related to oxidant-mediated tissue injury (chronic form).3,9,10 The exact mechanism of the acute hypersensitivity reaction still remains undetermined.6 Nitrofurantoin has been associated with pulmonary infiltrates coupled with eosinophilia, which is characteristic of Loeffler syndrome.7 Peripheral blood eosinophilia is found in 83% of acute cases, consistent with a hypersensitivity reaction.1 In contrast, the chronic form results from direct injury to lung parenchymal cells that is probably related to nitrofurantoin's ability to generate toxic oxygen radicals.9
Nitrofurantoin should be avoided in patients with decreased renal function because the drug may not achieve adequate urine concentrations for bacterial killing and may increase the risk of neurological complications. This is a widely accepted practice; however, controversy remains about whether decreased renal function predisposes a patient to adverse pulmonary events.
Previous reports suggest that nitrofurantoin produces toxic metabolites in vitro in the presence of oxygen and lung microsomes.8 The toxic metabolites may cause lung injury that results in interstitial fibrosis. 8 Because renal excretion of nitrofurantoin directly correlates with creatinine clearance, the drug and its metabolites may accumulate in patients with decreased renal function. Consequently, the use of nitrofurantoin is contraindicated in patients with a creatinine clearance of less than 60 mL/min.10 Decreased renal function is common in elderly patients, and they should be evaluated before this medication is started.
Diagnosis is by exclusion and by resolution of signs and symptoms after nitrofurantoin is discontinued. Initial treatment consists of drug withdrawal for both the acute and chronic forms of pulmonary toxicity.12 Corticosteroid therapy is of questionable efficacy. However, such therapy may be beneficial in some patients in whom corticosteroids are not contraindicated.
Recovery time is different for acute and chronic reactions. For acute reactions, symptoms may diminish or resolve within 24 hours.5 In contrast, the symptoms of chronic reactions may take up to a year to resolve. Even so, not all patients with chronic reactions respond to drug cessation. Therefore, corticosteroids may be used in these patients to lessen the inflammatory response.5 The typical regimen is prednisone, 20 to 40 mg/d, with slow tapering of the dosage over several months.13
KEY POINTS FOR YOUR PRACTICE
Pulmonary reactions are wellrecognized complications of nitrofurantoin therapy. Monitor patients who are receiving long-term therapy for these complications. In addition, teach patients to recognize the signs and symptoms of pulmonary toxicity and to report them promptly. Increased awareness of this complication may help prevent progression of this adverse event and possibly death.
1. Hooper DC. Urinary tract agents: nitrofurantoin and methenamine. In: Mandell GL, Bennett JE, Dolin R, eds. Mandell, Douglas, and Bennett's Principles and Practice of Infectious Diseases. 6th ed. Philadelphia: Churchill Livingstone; 2005:423-428.
2. Karpman E, Kurzrock EA. Adverse reactions of nitrofurantoin, trimethoprim and sulfamethoxazole in children. J Urol. 2004;172:448-453.
3. Israel HL, Diamond P. Recurrent pulmonary infiltration and pleural effusion due to nitrofurantoin sensitivity. N Engl J Med. 1962;266:1024-1026.
4. Holmberg L, Boman G. Pulmonary reactions to nitrofurantoin: 447 cases reported to the Swedish Adverse Reaction Committee 1966-1976. Eur J Respir Dis. 1981;62:180-189.
5. Bhullar S, Lele SM, Kraman S. Severe nitrofurantoin lung disease resolving without the use of steroids. J Postgrad Med. 2007;53:111-113.
6. Williams EM, Triller DM. Recurrent acute nitrofurantoin-induced pulmonary toxicity. Pharmacotherapy. 2006;26:713-718.
7. Vahid B, Wildemore BMM. Nitrofurantoin pulmonary toxicity: a brief review. Internet J Pulmonary Med. 2006;6(2). http://www.ispub.com/journal/the_internet_journal_of_pulmonary_medicine/volume_6_number_2_14/article/nitrofurantoin_pulmonary_toxicity_a_brief_review.html. Modified February 13, 2009. Accessed March 30, 2010.
8. Goemaere NN, Grijm K, van Hal PT, den Bakker MA. Nitrofurantoin-induced pulmonary fibrosis: a case report. J Med Case Reports. 2008;2:169-173.
9. Martin WJ II. Nitrofurantoin: potential direct and indirect mechanisms of lung injury. Chest. 1983;83 (suppl 5):51S-52S.
10. Raissy HH, Harkins M, Marshik PI. Druginduced pulmonary diseases. In: Dipiro JT, Talbert RL, Yee GC, Wells BG, eds. Pharmacotherapy: A Pathophysiologic Approach. 6th ed. New York: McGraw-Hill; 2005.
11. Linnebur SA, Parnes BL. Pulmonary and hepatic toxicity due to nitrofurantoin and fluconazole treatment. Ann Pharmacother. 2004;38:612-616.
12. Peall AF, Hodges A. Concomitant pulmonary and hepatic toxicity secondary to nitrofurantoin: a case report. J Med Case Reports. 2007;1:59-61.
13. Mendez JL, Nadrous HF, Hartman TE, Ryu JH. Chronic nitrofurantoin-induced lung disease. Mayo Clin Proc. 2005;80:1298-1302.
14. Martins RR, Marchiori E, Viana SL, et al. Chronic eosinophilic pneumonia secondary to longterm use of nitrofurantoin: high-resolution computed tomography findings. J Bras Pneumol. 2008;34:181-184.
15. Drugs that may injure the respiratory system. Pneumotox On Line. http://www.pneumotox.com/indexf.php?fich=drugs&en&nf=. Accessed November 17, 2009.